Q. Can cataract surgery be had in a person with high blood sugar levels?

Answered by Dr. Rahul Vaswani and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Cataract Surgery or Hba1c? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

My 68-year-old mother has cataracts in her both eyes. She is advised to have a cataract surgery in her right eye. But her blood sugar level is 150 mg/dL at fasting and 190 mg/dL postprandial. Her HbA1c is 8.8%. We are confused whether cataract operation can be undertaken with this sugar level. Please suggest


Related Questions:
My HbA1c is 7.5. Should I continue my tablet for diabetes?
Dry Eyes After Cataract Surgery
Please help me lower my blood sugar levels.
 

Dr. Rahul Vaswani
MASTER IN SURGERY OPHTHALMOLOGY
Ophthalmology (Eye Care

Hello,

Welcome to icliniq.com.

For any surgery be it cataract surgery or any other, blood sugar levels are needed to be in control.

Fasting less than 110 mmHg and postmeal less than 140 though levels you have mentioned are not so high. The problem is your mother's HbA1c (glycated hemoglobin) is 8.8 which shows her blood sugar has been high for the past three months.

Get in touch with your doctor who is taking care of diabetes and get her treatment revised. We need normal sugar for at least two weeks before one can go for surgery.

For more information consult an eye care ophthalmologist online --> https://www.icliniq.com/ask-a-doctor-online/eye-care-ophthalmologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


My HbA1c level was 7.5 last month. Should I continue Gemer 1 tablet?
Query: Hi doctor, Last month, my HbA1C was 7.5. I was advised to take Gemer 1 tablet before breakfast for 30 days. My LDL cholesterol is 119 mg/dL, HDL is 40mg/dL and triglycerides 161 mg/dL. My age is 49. Should I continue Gemer 1 along with other medicines? Kindly suggest.  Read Full »
Dr. Talal Hussain
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. The HbA1C level of above 7 is a confirmatory diagnosis of diabetes mellitus. So, now you are a diabetic and should receive full diabetic management ranging from diet modification, exercise and medication. As far as tablet Gemer 1 mg (Glimepiride) is concerned, I suggest ...  Read Full »
 
My pupils are big after cataract surgery. Why?
Query: Hi doctor, I had cataract surgery. I can see objects only with the rigid lens and it is blurry. I cannot read anything. My eyes still get hurt by bright light and my pupils are big. Why?  Read Full »
Dr. Asif Manzoor
Eye Care Ophthalmologist

Answer: Hi, Welcome to icliniq.com. After the cataract surgery, pupil may remain dilated due to surgical trauma to constrictor pupillae muscle or iris is damaged and becomes atrophic. Some drops also cause pupil dilation. Make sure you are not using any dilating drops with red caps such as Tropicamide, C...  Read Full »
 
Will my blood sugar levels reduce if I exercise and reduce weight?
Query: Hello doctor, I had my blood sugar level tested after nine hours of fasting, and it was 138 g/dL. Am I diabetic? Nine hours back, I had a cold drink and burger, and I am overweight. Will my blood sugar level reduce if I exercise and reduce weight?  Read Full »
Dr. Shaikh Sadaf
Diabetologist, Endocrinologist, Family Physician, General Practitioner

Answer: Hello, Welcome to icliniq.com. I just read your query. I cannot say on just one high reading that you have diabetes. You need to do a HbA1C test to be sure of this. Yes, the meal which you described can give high blood sugar levels. If you modify your lifestyle, then definitely you can help yourse...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Will ejaculating on the hands cause STD?
Hello doctor, I have a question about STD exposure risk. I masturbated another male with my hand, and my palm was moist ...Read more »
Is there always 1 to 2 percent chance of TB recurrence even after completion of medicine?
Hello doctor, I had pulmonary TB and undergone six months of continuous medication as suggested by the doctor. There wa ...Read more »
HIV - Common Questions Answered | AIDS | Stages of HIV | Symptoms | Treatment
Human Immunodeficiency Virus (HIV) is the virus that causes HIV infection and AIDS (Acquired Immunodeficiency Syndrome). ...Read more »